Many US Postal Workers
Report Cipro Side Effects
By Emma Hitt, PhD

ATLANTA (Reuters Health) - Many United States post office workers who took antibiotics to protect themselves from anthrax infection suffered adverse reactions to the drugs, according to the US Centers for Disease Control and Prevention (CDC).
Nineteen percent reported severe nausea, vomiting, diarrhea or abdominal pain; 14% reported fainting, light-headedness or dizziness; 7% reported heartburn or acid reflux; and 6% had rashes, hives, or itchy skin.
Postal employees in New Jersey, New York City and the District of Columbia were given a questionnaire on adverse events 7 to 10 days after protective antibiotic treatment was prescribed. The results of the survey are published in the November 30th issue of the CDC's Morbidity and Mortality Weekly Report.
A total of 5,819 postal workers responded to the questionnaire, of whom 3,863 (66%) said they had started taking antibiotics.
Eighty-nine percent reported using ciprofloxacin and 11% used other drugs, including doxycycline (6%) and amoxicillin (1%).
The percentage of workers experiencing adverse events was higher in New Jersey than in the other two locations. This may be explained, the CDC notes, by the different mode of questionnaire administration there. In New Jersey, nurses gave workers the questionnaire, while workers completed it themselves in New York and Washington.
Eight percent of workers on ciprofloxacin stopped taking the drug, either because of adverse events, fear of adverse events or because they thought they did not need it, CDC researchers report.
A total of 82 people (2%) sought medical attention for symptoms that may have been associated with a severe allergic reaction to antibiotics.
But CDC researchers point out that among the 33 patients in New Jersey and New York who sought medical attention for possible allergic reactions, none were hospitalized. And none of their reactions were linked to antibiotic treatment by the doctors who examined the patients.
The CDC emphasizes that people exposed to anthrax must take a full 60-day course of antibiotics to prevent anthrax infection.
According to Dr. Nancy Rosenstein, a medical officer with the CDC's National Center for Infectious Diseases, people who have adverse reactions to their antibiotics and are at risk for anthrax are switched to another antibiotic if appropriate and are counseled about taking antibiotics.
"There aren't any specific characteristics to allow us to predict who is going to have an adverse reaction to antibiotics," Rosenstein told Reuters Health during a telephone press conference. "In many cases," she continued, "the side effects associated with an antibiotic can be managed and the individual does not have to be switched to another antibiotic."
She pointed out that the data being reported are only for the 10 days after start of preventive treatment. "We are going to continue to monitor people for side effects throughout the course of their antibiotics and there will be more data on that in the next couple of months," she said.
The findings are similar to those from an earlier survey of workers at American Media Inc. in Boca Raton, Florida, which found that about 20% of those taking antibiotics--mostly ciprofloxacin--experienced side effects.
SOURCE: Morbidity and Mortality Weekly Report 2001;50:1031-1034.

This Site Served by TheHostPros